Arizona, 2007

Flash Flooding in Arizona, July 25, 2007

July 25, 2007 · NWS FGZ · 2 events in 2 counties and zones

Heavy rain from a thunderstorm caused flash flooding on the south of Sedona.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Heavy rain from a thunderstorm caused flash flooding on the south of Sedona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 25, 9:18 AM MST, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 25, 9:18 AM MST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
918 AM MST WED JUL 25 2007

.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL REMAIN ACROSS ARIZONA
FOR THE NEXT SEVERAL DAYS. EXPECT SHOWERS AND THUNDERSTORMS TO
DEVELOP EACH AFTERNOON...DIMINISHING DURING THE EVENING HOURS.
CLOUDS AND PRECIPITATION WILL KEEP AFTERNOON HIGH TEMPERATURES
SLIGHTLY BELOW NORMAL.

&&

.DISCUSSION...MORNING SOUNDINGS INDICATE LITTLE CHANGE IN THE
AIRMASS SINCE YESTERDAY. DEEP MOISTURE IS PRESENT WITH MID LEVEL
FLOW OF 10-15 KT. PRECIPITABLE WATER VALUES REMAIN ABOVE AVERAGE FOR
THIS TIME OF YEAR...120-130 PERCENT OF NORMAL. EXTENSIVE CLOUD COVER
ACROSS CENTRAL COCONINO COUNTY SHOULD DELAY ONSET OF DEEP CONVECTION
IN THAT AREA...BUT MOSTLY SUNNY SKIES OVER THE YAVAPAI CO
MTNS...EASTERN MOGOLLON RIM AND MUCH OF APACHE AND NAVAJO COUNTIES
THIS MORNING POINT TO AN EARLY START. THE MAIN THREAT WITH STORMS
TODAY WILL BE LOCALLY HEAVY RAINFALL AS THE STORMS WILL BE EFFICIENT
RAINFALL PRODUCERS. A FEW AREAS MAY SEE ENOUGH RAIN FOR SMALL STREAM
FLOOD ADVISORIES LATER TODAY...BUT THE COVERAGE IS EXPECTED TO BE
LOW ENOUGH THAT NO FLASH FLOOD WATCHES ARE NEEDED AT THIS TIME. A
FEW STORMS MAY ALSO CONTAIN HAIL AROUND A HALF INCH IN DIAMETER.

.PREVIOUS DISCUSSION...(230 AM MST WED JUL 25)...BY THURSDAY AND
FRIDAY...A DEVELOPING SURGE IN THE GULF OF CALIFORNIA WILL ONLY
SERVE TO INCREASE MOISTURE VALUES ACROSS THE STATE. WE WILL CONTINUE
HIGH SCATTERED TO LIKELY POPS RIGHT ON THROUGH THE WEEKEND...IF NOT
THROUGH THE REMAINDER OF THE SEVEN DAY PERIOD. IT WILL BE VERY
DIFFICULT TO PINPOINT UP AND DOWN DAYS IN SUCH A MOISTURE RICH
AIRMASS WITH HEAVY DEBRIS CLOUD EVERY NIGHT...SO WE WILL JUST STAY
FAIRLY SIMILAR TO THE FORECASTS THAT HAVE BEEN ISSUED OVER THE LAST
SEVERAL DAYS. PETERSON.

&&

.AVIATION...FOR THE 18Z PACKAGE...SCATTERED THUNDERSTORMS WILL
DEVELOP AFTER 18Z AND CONTINUE INTO THE EVENING HOURS WITH MVFR
CONDITIONS ACCOMPANYING THE STRONGER STORMS. THE MAIN THREAT WITH
STORMS WILL BE REDUCED VISIBILITY IN HEAVY RAIN. OTHERWISE...EXPECT
CEILINGS OF 12 TO 17 KFT MSL ACROSS MUCH OF THE AREA OVER THE NEXT
24 HOURS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JJ / MCCOLLUM
Hazardous weather outlook, Jul 25, 9:47 AM MST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
947 AM MST WED JUL 25 2007

AZZ004>018-037>040-260700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
947 AM MST WED JUL 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

DEEP MOISTURE REMAINS OVER THE REGION THIS MORNING. SCATTERED TO
NUMEROUS THUNDERSTORMS WILL DEVELOP OVER NORTHERN ARIZONA LATE
THIS MORNING...CONTINUING THROUGH THIS EVENING. THE STORMS WILL
BE SLOW MOVING...WITH HEAVY RAINFALL AND LOCALIZED FLOODING THE
MAIN THREAT. A FEW STORMS MAY ALSO PRODUCE HAIL AROUND A HALF
INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
ARE EXPECTED THROUGH THE PERIOD. SOME OF THE STORMS MAY PRODUCE
LOCALLY HEAVY RAINFALL AND HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JJ

The radar

The Flagstaff radar (KFSX), 59 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Yavapai

When
July 25, 12:45 PM MST to 2:25 PM MST
Where
Yavapai County, 2.15 mi SSE of Oak Creek Canyon Arp
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.821, -111.766

Heavy rain from a thunderstorm caused flooding in the Sedona area. Mud, boulders, and high water blocked Highway 179 south side of Sedona. Some vehicles were stalled in the high water.

Flash Flood, Coconino

When
July 25, 12:45 PM MST to 3:30 PM MST
Where
Coconino County, Sedona
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
34.850, -111.750

Heavy rain from a thunderstorm caused flooding in the Sedona area. Mud, boulders, and high water blocked Highway 179 south side of Sedona. Some vehicles were stalled in the high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2007Every state in 2007This day in weather historyWarnings in Arizona, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52499, 52722.